Polypharmacy in the Elderly: Statistics, Effects, & Reducing Drug Errors
Older adults are taking more medications than ever to treat their medical conditions. Here are the statistics on polypharmacy & how to help you or a loved one prevent medication misuse.
What Is Polypharmacy?
If you regularly take a combination of prescription pills, over-the-counter-meds, dietary supplements, or herbal remedies, managing them can feel overwhelming.
Polypharmacy is defined as the use of multiple medications at the same time. It’s especially common among seniors (adults aged 65 and older), and its practice is on the rise. Between 1988 and 2018, the percentage of seniors taking 5 or more medications tripled from 12.8% to 39%.
Understanding which scenario we fall under starts with learning what polypharmacy is and how we, especially elderly adults, encounter it in the first place.
Polypharmacy Among Seniors
In most cases, the path to polypharmacy is a gradual, but slippery, slope.
If a patient visits her doctor with complaints of negative side effects from blood thinners, for example, she may be prescribed a new drug to treat unwanted symptoms. If the new drug makes her queasy, her doctor may then prescribe an anti-nausea medication. The cycle continues until the patient is on many medications at one given time.
Effects of Multiple Medication Misuse
Many people genuinely need several medications to manage illness. However, when polypharmacy goes wrong, patients may face the following negative effects:
Potentially inappropriate medications (PIMs): When risks of a drug outweigh the potential benefit, that drug is known as a PIM. PIMs may cause negative effects on long-term health and cognitive functioning.
Medication nonadherence: Taking multiple medications can be difficult to manage. Missing prescribed doses can decrease the effectiveness of treatment and worsen the patient’s condition over time.
Drug duplication: If communication is lacking, patients can end up being prescribed the same medication under a different name — a dangerous scenario.
Drug interactions: Some meds don’t mix. Dangerous drug interactions can occur when medications are poorly organized or communicated to the doctors who prescribe them.
Adverse drug reactions (ADRs): An injury or illness as a result of a medication, ADRs account for between 10-30% of hospital admissions of older adults, as well as a number of deaths each year.
Ways to Reduce Drug Errors
Create a system. Whether you use a refrigerator calendar or smartphone reminders, have a system that helps you stay organized and on top of your medications. Make sure loved ones and/or caregivers are in the loop, and build in reminders where possible. Hero can take care of this for you and you can access both your regimen and your adherence through the app.
Have a medication list on-hand. Write out a list of all of your medications with essential details, including generic/brand names, dosages, frequency, the time you take it, and reasons it was prescribed. Share this list with loved ones and caregivers. You can easily access all this info through the Hero app as well once you're all set up.
Make a list of doctors. Keep a thorough list of doctors you see. Include phone numbers, office information, and other important details. Make sure this list is accessible to trusted loved ones or caregivers in case of an emergency.
Cut out nonessentials. If you’re feeling overwhelmed as medications pile up and you’re questioning whether or not they’re all necessary, talk to your doctor. Periodically audit your medications, including over-the-counter drugs, supplements, and vitamins. Your doctor and pharmacist may be able to provide valuable input as to whether or not you can cut out any nonessentials.
Keep it simple. If any of your drugs fail to provide a benefit to you, or if they have serious side effects, speak to your doctor about cutting them out. (Remember, never stop taking a drug prescribed to you until you’ve discussed and cleared it with a medical expert first.)
The contents of the above article are for informational and educational purposes only. The article is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified clinician with any questions you may have regarding a medical condition or its treatment and do not disregard professional medical advice or delay seeking it because of information published by us.